Getting Ready for School (Continued)

Tips and Tools for School Staff: Correct Low Blood Sugar and Help a Child With Diabetes

  • If a child shows signs and symptoms of low blood sugar it should be corrected right away. Even if you cant check a childs blood sugar, correct it anyway as if it were a low. If in doubt, always correct!
  • Children under 10 years old, due to their lower body weight, may need less than 15 20 grams of carbohydrate to correct mild hypoglycemia.
  • Always be prepared to correct a low with a glucose product or other fast-acting carbohydrate. Fat delays the emptying of the stomach. As a result, sweets with fat in them like chocolate candy, cookies, and granola bars take longer to raise blood sugar.
  • A child with low blood sugar should never be left alone. If the low blood sugar is mild, depending upon the age of the child, he or she may be able to correct it him or herself. Otherwise, the child should be accompanied to the nurse to receive the proper care.
  • To be prepared for a low, a child should always keep a glucose product or another fast-acting carbohydrate with him or her at their desk, in their locker, and in their bag.
  • Be mindful that daily changes in physical activity or food intake day-to-day can increase the chance for a low in children.
  • A child should not be expected to re-join school activities until his or her blood glucose level returns to his or her target range.
  • Its important to know how, and be prepared, to treat a severe low. A severe low means a child cannot eat or drink carbohydrate to raise his or her blood sugar. An unconscious child should not be given food or drink by mouth because they can choke. How to treat low blood sugar needs be part of your childs emergency treatment plan. A severe low blood sugar treatment plan may include a glucagon kit and a call to emergency medical assistance such as 911. Work with your childs diabetes healthcare team and school nurse to develop a plan that meets your childs individual needs within local and state regulations for emergency care. State and local regulations allowing school staff to be trained on and administer emergency glucagon injections, and children to treat themselves in the classroom, vary around the country. You need to be aware of your local and state regulations on emergency care for treating severe lows.
  • School staff should confirm with a parent at what point the parent or guardian should be contacted if a child has a low.
  • School staff should know that insulin should never be given to cover the extra carbohydrate given for a low. Nor should carbohydrate to correct the low be subtracted from a childs lunch food plan or afternoon snack.

 

Page: 1 | 2

Last Modified Date: July 09, 2014

All content on dLife.com is created and reviewed in compliance with our editorial policy.

More On This Topic

No items are associated with this tag
80 Views 0 comments
by Brenda Bell
Many people say that depression is a side effect or complication of diabetes. Without discounting the association of the psychological condition with the physical one, I'm not convinced that our high and/or unstable glucose levels are directly responsible for that change in our mental state. My belief is that the unrelenting need for self-care, for following the sort of care schedules that can drive licensed, professional caregivers crazy, is what overwhelms us...
  • Watch dLifeTV online now!

    Click here for more info
  • Join the #1 Diabetes Community.

    Join Today!
  • Everything you need to know about Insulin.

    Click here